December 2019

In an effort to keep this letter current I wanted to address the concerns surrounding vaping. Vaping has been in the news a great deal recently. When e-cigarettes or vape products were first introduced they were touted as “healthy” alternatives to cigarettes. They were advertised to help those addicted to cigarettes by kicking the bad habit and lowering their cancer risk.

As healthcare providers we remained concerned with this new alternative. Although these vaping products did not contain the known impurities and additives cigarettes did, there was a lot of unknown. There were no scientific studies validating their safety or efficacy. We could not confirm they did not cause cancer as they were so new and so little information was available. Yes, they helped individuals stop smoking cigarettes but they still contained nicotine, the addictive substance in cigarettes. Patients were just switching vices or continuing both. One recent study showed 71% of those who used e-cigarettes to quit tobacco were still smoking regular cigarettes and e-cigarettes three months later. After nicotine products were introduced both legal and illegal marijuana vaping products became available. The industry also introduced flavored options which then led to an increase in youth usage.

In August of this year many public health departments around the country linked vaping products to lung injury. The acronym EVALI (e-cigarette or vaping product use-associated lung injury) was born. Symptoms include: cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, diarrhea, fever, chills and weight loss. As of this month 2,290 cases of EVALI have been reported to the CDC (Centers for Disease Control and Prevention) from 49 states. Of those cases, 47 deaths have been reported. The CDC has tested samples from 29 patients and found THC (tetrahydrocannabinol – a high-inducing chemical derived from marijuana) in 82%, nicotine in 62%, and vitamin E acetate in 100%.

CDC has identified vitamin E acetate as a chemical of concern among people with EVALI. Vitamin E acetate is used as an additive, most notably as a thickening agent in THC containing e-cigarette or vaping products. THC is involved in most cases of EVALI and reports show it is being obtained from informal sources like friends, family, or online dealers. The evidence is not yet sufficient to rule out contribution of other chemicals of concern to EVALI and since THC was not found in 100% of tissue samples there is concern simple nicotine e-cigarettes are also causing EVALI. The only way to mediate the risk while the investigation continues is to refrain from using e-cigarettes or vaping products, especially with our youth. If you or loved ones are using e-cigarettes to quit smoking the CDC strongly recommends using FDA-approved nicotine replacement therapies such as: patch, gum, lozenge, inhaler, or nasal spray. I will update the Holy Communion Community once reports are final.

Together we can be a healthier community.

God Bless – Joe Flynn, PharmD